Fluoxetine-induced cardiotoxicity with response to bicarbonate therapy

Am J Emerg Med. 1997 Sep;15(5):501-3. doi: 10.1016/s0735-6757(97)90194-7.

Abstract

This report describes a patient with an acute intentional fluoxetine exposure who developed unique cardiovascular and neurovascular toxicity. The patient presented with lethargy and cardiac conduction delays (QRS 110 msec, QTc 458 msec) and developed a delayed seizure. On admission, therapy with intravenous sodium bicarbonate promptly narrowed the QRS to 90 msec. A comprehensive toxicology screen demonstrated only a serum fluoxetine concentration of 901 ng/mL (therapeutic range, 37-301), a serum norfluoxetine concentration of 451 ng/mL (29-329) and a serum acetaminophen concentration of 174 mg/L. Tricyclic antidepresants were specifically noted to be absent. A self-limiting generalized seizure was witnessed 16 hours after ingestion. At this time the bicarbonate infusion had been ceased and the QRS interval was not prolonged. The patient improved over time and no other apparent causes for the observed clinical effects could be discovered. Emergency physicians need to be aware of the uncommon occurrence of fluoxetine-induced cardiotoxicity and the potential benefit of sodium bicarbonate therapy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antidepressive Agents, Second-Generation / poisoning*
  • Emergencies
  • Fluoxetine / poisoning*
  • Heart Conduction System / drug effects*
  • Humans
  • Male
  • Selective Serotonin Reuptake Inhibitors / poisoning*
  • Sodium Bicarbonate / therapeutic use*
  • Suicide, Attempted

Substances

  • Antidepressive Agents, Second-Generation
  • Serotonin Uptake Inhibitors
  • Fluoxetine
  • Sodium Bicarbonate